Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
everythingthatshimmers

What To Do...

Hello,

I am a thirty year old female and have had acne since I was nineteen. I have been on acne medication for just over ten years and now it seems nothing is getting rid of it. I have moderate acne on my face, mild acne on my chest, and have had severe acne on my back but that has improved to probably moderate acne at this point. I am currently taking doxycycline, clindamycin and Yaz. While I have seen some improvement in the body acne, my face is really no better. I'm not really sure what "type" of acne I have, it's not cystic as my blemishes are fairly small and sometimes develop a head (pustules?). It is very inflammatory and leaves a lot of hyperpigmentation behind. My dermatologist has recommended Accutane twice before and I have declined but am considering giving it a try this time although the side effects have me very concerned. Especially since I have very dry skin to begin with and some other medical concerns (anemia, migraines, wear contact lenses, etc). I feel I have tried everything else with minimal results long-term and am having increased side effects with antibiotics (body aches, low grade fever, GI symptoms, etc).

Can anyone offer me any advice? Anyone been in a similar situation?

I will list the products below that I have previously tried to treat my acne.

-OTC: Neutrogena, Burt's Bees acne line, Patricia Wexler, Clinique, Clearasil, Clean & Clear, ProActiv, Cetaphil, CeraVe

-Natural/Homeopathic: "Oil-Cleansing Method", Moor Mud, decreasing sugar/dairy in diet, increasing water, fiber supplements

-Prescription: Minocycline/Minocin, Solodyn, Doxycycline, Clindamycin, Erythromycin + Benzoyl Peroxide, Differin cream, Differin gel, Tazorac gel, Orthotrycline, Yaz

Share this post


Link to post
Share on other sites

My derm told me that Body acne is hormonal. It's why she put me on Spironolactone. I only get maybe 1-2 body blemishes but apparently it's an indicator of excess androgens.

I would see a doctor about whether Spiro is a good idea for you.

Most of us on here saw results at 50-200mg per day. Some Docs start low and gradually go up. Your Yaz has 25mg of Spiro in it, so it makes sense that you saw a bit of improvement.

Hope this works out for you, but this would be my next step! Good luck!

Share this post


Link to post
Share on other sites

Thanks for the reply!

I have discussed spiro with my dermatologist since I feel that my acne is likely hormonal. His concern was that my blood pressure tends to run a bit low so he thought that spiro might not be the best option for me. I am willing to try it though....

Have you had any BP issues while on spiro? Have you been on it long-term? I have been on one medication or another for ten years and would like to get rid of the acne and need for meds altogether which makes Accutane appealing to me. The possible side effects, however, are not so appealing.

Share this post


Link to post
Share on other sites

I just started it 2 weeks ago and normally my blood pressure is 110/70, I started at 100 and saw a slight dip, to 105/68 and no change when we went to 200 mg. I take 100mg twice a day.

While I have not been on it long term, I am a nurse and know that people take spiro long term for fluid management and blood pressure (way higher doses) with no long term issues. The problems arise when they have an unrelated condition that effects their kidneys, or if they consume too much potassium. Spironolactone is a potassium sparing diuretic which means it takes the water, and leaves the potassium in the body. As opposed to loop diuretics that pull water and potassium out. This drug is safe for men and women long term provided they have no kidney issues and there is no adverse change in their potassium levels.

I did notice some slight dizziness the first week, but this went away when I remembered to drink water. It's a diuretic, so it will dehydrate if you aren't drinking enough fluids. Other than that, absolutely no problems and I haven't had a new blemish in a week! This is a first for me. Let me know if you have any other questions! We are all here for each other!

Share this post


Link to post
Share on other sites

Thanks so much for the reply! I go back to my dermatologist in a couple of weeks and will definitely discuss spironolactone with him. I was also concerned about the diuretic effect, electrolytes, etc so your response makes me feel better :-) Thanks again and best of luck to you!

Share this post


Link to post
Share on other sites

It needs to be monitored, but is a safe drug for candidates without kidney impairment. Definitely not a drug you want to order from online pharmacy and take without a doctor involvement, but safe.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×